From Our 2014 Archives
Pfizer Recalls Some Antidepressants After Drug Mixup
FRIDAY, March 7, 2014 (HealthDay News) -- Two lots of Pfizer's antidepressant drug Effexor XR (venlafaxine HCl) are being recalled because they may contain capsules of another drug called Tikosyn (dofetilide), which is used to treat heart rhythm disorders.
Latest Depression News
The recall also includes one lot of generic Greenstone brand venlafaxine HCl capsules, the U.S. Food and Drug Administration said Friday.
The agency said that unknowingly taking Tikosyn could have serious and potentially fatal consequences.
The recall is for:
The Pfizer drug lot numbers are V130142 and V130140, and have an expiration date of October 2015. The Greenstone lot number is V130014, which has an expiration date of August 2015.
The voluntary recall comes after a pharmacist found that a bottle of Effexor XR contained one capsule of Tikosyn 0.25 milligram, the FDA said.
The agency advises pharmacists to immediately halt sales of the recalled lots of the drugs and notify customers who've been sold the drugs. Patients with the recalled medicines should contact their doctor and/or return them to their pharmacy.
Patients who have been prescribed Effexor XR/Venlafaxine HCl but think they may have mistakenly taken a Tikosyn capsule should immediately contact their doctor or a hospital, Pfizer said.
They should monitor themselves for signs of abnormal heartbeat and seek medical help if they feel faint, become dizzy, or have a fast heartbeat, the drug maker said.
For more information about the recall, call Pfizer at 1-800-438-1985, Monday to Thursday 9 a.m. to 8 p.m. ET or Friday from 9 a.m. to 5 p.m. ET.
-- Robert Preidt
SOURCE: U.S. Food and Drug Administration, news release, March 7, 2014